I've been trying to draw attention to this concern. I realize this is just a letter to the Lancet of an anecdotal experience on a few patients but I believe this may become a growing concern and needs attention in research circles and at drug companies before it grows into a big problem.
-- Jules Levin,
Lancet Journal, 27 January, volume 357, Research letters

 Increased mitochondrial toxicity with ribavirin in HIV/HCV coinfection
     Alain Lafeuillade, Gilles Hittinger, Stephane Chadapaud

 In two of 15 patients coinfected with HIV and hepatitis C virus who received interferon- plus ribavirin in addition to HAART, we observed multiorgan dysfunction and lactic acidaemia. As ribavirin is a nucleoside analogue, an increased risk of mitochondrial toxicity can be induced in HIV-infected patients already treated with nucleoside analogues, leading to clinical deterioration in some cases.

 The advent of highly active antiretroviral therapy (HAART) in HIV-1 infection has led to reductions in morbidity and mortality. Chronic hepatitis C virus (HCV) infection is frequently associated with HIV, particularly in patients with a past history of drug addiction. As the combination of interferon- and ribavirin gives favourable results in patients with chronic hepatitis C, this therapy is an option for HIV coinfected patients controlled with HAART. Nucleoside analogue reverse transcriptase inhibitors (NRTI) have been linked to an increased risk of mitochondrial toxicity due to inhibition of DNA polymerase.1 This mechanism has been pinpointed as a key factor in the development of lipodystrophy, neuropathy, pancreatitis, and lactic acidaemia.1,2 Because ribavirin is also a nucleoside analogue, special attention should be given to patients already treated with NRTI.

During the past year, we treated 15 HIV/HCV-infected patients and ten patients infected with HCV only using interferon- and ribavirin. Although this combination was well tolerated in HCV-infected patients, several adverse events occurred in the HIV-positive population, particularly in two cases where clinical features evoked mitochondrial toxicity. The first patient had been treated with zidovudine, didanosine, and saquinavir since May, 1996, and had maintained plasma HIV-1 RNA less than 50 copies/mL and CD4 T cells >400/µL since October, 1996. In August, 1999, HCV viraemia was 1 million copies/mL, a liver biopsy sample had a Knodell score of 14 with minimal macro-vesicular steatosis (10% of hepatocytes) and interferon- (3 MIU, three times weekly) plus ribavirin (1000 mg daily) was prescribed. 1 month later, zidovudine was replaced by stavudine due to subsequently-resolved anaemia.

Between January and March, 2000, we observed a regular increase in -glutamyl transferase (x30 N), alkaline phosphatases (x6 N), lipase (x15 N), and amylase (x7 N). Lactate concentrations were 9…7 mmol/L (N <2…4) and lactate/pyruvate ratio was 74. The patient lost 5 kg in weight and his abdominal computed tomography scan showed ascites and diffuse pancreatitis. Diabetes developed which required insulin treatment. HCV viraemia was detected at 600,000 copies/mL and a new liver biopsy sample showed a Knodell score of 8 and major macrovaculolar and microvacuolar steatosis (50%).

Treatment with interferon- and ribavirin was stopped and didanosine was replaced by lamivudine. Lactate concentrations decreased to 43 mmol/L. Zidovudine was reinitiated and stavudine stopped. 2 months later, amylase and lipase were normal, -glutamyl transferase was eight times the normal range, the lactate/pyruvate ratio was normal, and interferon- was reintroduced alone with no toxicity observed after 2 months. The second patient was treated from September, 1995, with a combination of stavudine, didanosine, and lamivudine with excellent tolerance. He sustained plasma HIV-1 RNA of less than 50 copies/mL with a CD4 T cell count greater than 700/µL.

In September, 1999, HCV viraemia was 1…6 million copies/mL with a Knodell score of 11 on liver biopsy and minimal macrovacuolar steatosis (10%). Treatment with interferon- and ribavirin was initiated. During the following 6 months, the patient lost 6 kg, -glutamyl transferase increased from 90 IU to 450 IU (normal range <38), amylase levels increased fourfold, and lactate concentrations increased from 2…8 to 9…3 mmol/L with a lactate/pyruvate ratio increasing to 25. Glucose intolerance developed.

Another liver biopsy sample showed a Knodell score of 6, plus major macrovacuolar and lactate concentration decreased within 2 weeks to 3…2 mmol/L. In the other 13 HIV/HCV coinfected patients, severe anaemia was observed in three cases within a few weeks and resolved after switching zidovudine for stavudine. No serious adverse events or abnormalities in the lactate/pyruvate ratio developed in the ten patients infected with HCV only (table).

    Treatment status

HCV+ after 24 weeks of HCV treatment
 1…7 (0…9) 64…8 (4…9)
HIV+ with HAART before HCV treatment
 2…5 (0…5) 75…1 (11…2)
HIV+ with HAART after 24 weeks of HCV treatment
4…3 (2…1) 158…4 (86…1)  
Paired t-test in HIV+ patients before HCV treatment and 24 weeks after
p=0…004 p=0…003

 Data are mean (SD).  Biological markers of mitochondrial toxicity in patients receiving HCV therapy, with or without concomitant HIV infection

 The main side-effect of ribavirin in HCV-infected patients is anaemia, occurring in 10-30% of cases according to studies, which may be attributed to an adverse action on oxidative respiration. Ribavirin is a nucleoside analogue which has been shown to decrease DNA synthesis3 and disturb the anion gap in animals.4 Although inhibition of mitochondrial DNA synthesis is a common feature of nucleoside analogues, intensity varies according to the drugs used. In 1993, a trial of fialuridine, a potent nucleoside analogue for hepatitis B, was discontinued after seven cases of severe mitochondrial injury.5 In HIV-infected patients, the use of NRTI can cause a syndrome of subacute fatigue, weight loss, lactic acidaemia, and hepatic and pancreatic dysfunction. The administration of ribavirin to patients receiving zidovudine can cause cytopenia, requiring changes in the HAART regimen, with subsequent development of lipodystrophy and metabolic complications. The two patients presented here were stable clinically for more than 3 years with HAART and developed multiorgan dysfunction within 4-6 months following the introduction of treatment for HCV.

Although lactate concentration also increased in several of our coinfected patients receiving treatment for HCV, hepatotoxicity remained subclinical in these cases.

Very limited data are currently available on efficacy and tolerance of interferon-and ribavirin combination in HIV infection. Most clinical trials are ongoing, although this therapy is increasingly used in current practice. We suggest that ribavirin in patients on long-term HAART can increase the risk of mitochondrial toxicity, leading to clinical deterioration in some cases. Clinicians should be aware of this possible side-effect in the HIV-positive population and monitor markers of mitochondrial toxicity carefully when ribavirin therapy is initiated.

1 Brinkman K, Smeitink JA, Romijn JA, Reiss P.

Mitochondrial toxicity induced by nucleoside-analogue reverse-transcriptase inhibitors is a key factor in the pathogenesis of antiretroviral-therapy-related lipodystrophy.  Lancet  1999; 354: 1112-15. [Text]

2 Carr A, Miller J, Law M, Cooper DA. A syndrome of lipoatrophy, lactic acidaemia and liver dysfunction associated with HIV nucleoside analogue therapy: contribution to protease inhibitor-related lipodystrophy syndrome.  AIDS 2000; 14: F25-F32. [PubMed]

3 Kochhar DM, Penner JD, Knudsen TB. Embryotoxic, teratogenic, and metabolic effects of ribavirin in mice.  Toxicol Appl Pharmacol  1980; 52: 99-112. [PubMed]

4 Weiss RC, Cox NR, Boudreaux MK. Toxicologic effects of ribavirin in cats.  J Vet Pharmacol Ther  1993; 16: 301-16. [PubMed]

5 McKenzie R, Fried MW, Sallie R, et al. Hepatic failure and lactic acidosis due to Fialuridine (FIAU), an investigational nucleoside analogue for chronic hepatitis B.  N Engl J Med 1995; 333: 1099-105. [PubMed]

Department of Infectious Diseases, Hospital Chalucet, 83056 Toulon, France (Alain Lafeuillade MD, Gilles Hittinger MD, Stephane Chadapaud MD)